Colorado, 2020

Damaging Winds in Colorado, June 6, 2020

June 6, 2020 · NWS PUB · 10 events in 4 counties and zones

A powerful upper-level disturbance moving through the Rockies sparked the development of a line of thunderstorms that brought widespread damaging winds across southern Colorado. Given the scope and intensity of the damaging winds, the storm system was classified as a derecho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A powerful upper-level disturbance moving through the Rockies sparked the development of a line of thunderstorms that brought widespread damaging winds across southern Colorado. Given the scope and intensity of the damaging winds, the storm system was classified as a derecho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 6, 10:22 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 6, 10:22 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1122 AM MDT Sat Jun 6 2020

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Sat Jun 6 2020

...Potentially Dangerous Weather Conditions Will Likely Affect the
Region Today...

An intense short wave trough will barrel through the region today.
There are very strong winds associated with this system and there is
sufficient moisture to allow for thunderstorms to develop, likewise
rotating convection is likely today. The best forcing will occur in
the mountains, so the highest potential for severe thunderstorm
activity will be over the mountains, all of the valleys and possibly
the I-25 corridor region, especially across El Paso county. The
primary threat will be very strong surface winds, but isolated
tornadoes will be possible. It needs to be emphasized that the
greatest severe weather threat, including a tornado or two, will be
in the mountains and valleys. Winds gusting to 60 to 100 mph cannot
be ruled out, especially in the higher elevations of the mountains.

CAPES in the mtns/valleys will be between 1000 - 1500 J/KG and deep
shear will be 60 to 80 knts. SPC has our higher elevations in SLIGHT
risk with hatched area for winds. There is a 2% TOR prob for the
mtns and SLV. the slight risk also includes most of El Paso county.

The overall best forcing will be located over the 4 corners around
18 UTC today (noon local), over the greater Salida/Pikes Peak region
round 21 UTC (3 pm local) and into NE CO at 00 UTC (6 pm local).

For the plains, the greatest threat will be fire weather. Although
we may not technically verify Red Flag conditions (RH values will
likely stay above 15% all of today), the combination of the strong
winds (synoptically gusting to 60 mph, with stronger gusts in
thunderstorm) and drought conditons warrant the Red Flag Warning.
Cloud to ground  lightning strikes will have the potential to cause
new fire starts over all of the region today. Any new fire start
will have the potential to rapidly spread.

Significant amounts of blowing dust are likely today over the
plains.

The strongest storms on the plains will occur along the I-25
corridor (especially El Paso county), with the storms weakening as
you go east.

Given the synoptic situation, There is a good chance that either a
severe thunderstorm or tornado watch will be issued for parts of the
region by late morning or early afternoon.

High winds warnings and Red Flag warnings are already in effect for
parts of the region for today. \/Hodanish

.LONG TERM...(Sunday through Friday)
Issued at 342 AM MDT Sat Jun 6 2020

...Widespread Critical Fire Weather Conditions are Expected Sunday...

Sunday...As the disturbance that affects us for Saturday continues
to propagating into Canada, another upper-level trough is expected
to translate from the Pacific Northwest into the Intermountain West
region. As it does, increasing southwest flow aloft is expected to
keep temperatures relatively hot and usher in much drier air. At the
surface, strong south to southwesterly winds of 25-35 mph with gusts
to around 50 mph are expected to develop by around midday and
continue into the evening. The strong winds and very low relative
humidities will create critical fire weather conditions for much of
the area. Latest guidance continues to indicate a dryline will be
set up near the Kansas border, but the dry air should penetrate far
enough into the eastern most counties to warrant a Red Flag Warning.
Therefore, have not made any changes to the current Red Flag
Warning.

Monday and Tuesday...The upper-level trough is expected to continue
propagating eastward through Colorado and into the Great Plains by
Tuesday evening. Strong south to southwesterly winds are expected
once again Monday as the trough continues to approach the region,
though guidance is indicating that the winds will not be quite as
strong as Sunday. The trough is also expected to send a couple of
cold fronts through the plains on Monday. The initial cold front is
anticipated to propagate across the plains Monday morning, but
uncertainty remains on just how far south this front will make it
before stalling out as lee troughing develops over the southeastern
plains. The front is anticipated to bring a chance for isolated
showers to the Palmer Divide and central mountains through the day
Monday. Additionally, the cold front should aid in keeping relative
humidity values slightly higher across portions of the plains. A
reinforcing front is expected to move through Monday night into
Tuesday, which will bring gusty northerly winds, refreshingly cooler
temperatures to the plains, and continued chances for isolated
showers to the Palmer Divide and central mountains. In fact, it may
become cold enough for a few snow showers across these areas Tuesday
morning. Critical fire weather conditions are still expected for
Monday, but with the uncertainty of just how far south the initial
cold front propagates before it stalls out and the numerous weather
hazards for Saturday and Sunday, will continue to hold off on
issuing any highlights to avoid adding confusion to the already
complicated mix. With the gusty north winds and drier air moving
back in on Tuesday, there is potential for critical fire weather
conditions once again.

Wednesday through Friday...Ridging moves back into the area for the
second half of the week, which is expected to bring an uptick in
temperatures and lighter winds to south central and southeastern
Colorado. An embedded weak disturbance brings a chance for
precipitation to the area on Friday, mainly for the mountains and
high valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM MDT Sat Jun 6 2020

Southerly winds will increase quickly around the start of the TAF
period with wind gusting to 50 kts at all three terminals during
the afternoon. Thunderstorms will be possible through early
evening which could enhance surface wind gusts to around 60 kts
near thunderstorms, along with producing a hail threat. TAFs will
cover this probability through 22z for KALS and through 24z for
both KCOS and KPUB. Thunderstorms should move east of the
terminals by early evening with winds gradually decreasing
overnight. They will increase again Sunday morning with gusts to
around 35-40 kts by the afternoon.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MDT this evening for COZ084>089-
093>099.

Red Flag Warning until 8 PM MDT this evening for COZ226>237.

Red Flag Warning from 11 AM to 9 PM MDT Sunday for COZ220>222-
224>237.

High Wind Warning until 9 PM MDT this evening for COZ069>071.

&&

SHORT TERM...HODANISH
LONG TERM...CARLBERG
AVIATION...KT
Hazardous weather outlook, Jun 6, 9:37 AM MST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1037 AM MDT Sat Jun 6 2020

COZ058>089-093>099-071645-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1037 AM MDT Sat Jun 6 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Severe thunderstorms will develop over the mountains, valleys and
portions of the I-25 corridor region today. The greatest severe
weather risk will be straight line winds gusting to 60 to 80 mph.
However, large hail up to 1.5 inches in diameter and even an
isolated tornado will be possible, particularly across the
mountains and San Luis Valley.

The timing of severe thunderstorms today will be from late morning
through mid afternoon across the western mountains and San Luis
Valley. Severe thunderstorms will spread into the eastern
mountains and I-25 corridor after noon and continue through early
evening.

All of south central and southeast Colorado will see strong
southerly winds gusting to between 40 and 60 mph this
afternoon. This will result in strong cross winds on north south
oriented roads and cause poor visibility in blowing dust,
particularly across the plains.

Red Flag Warnings are in effect for all of the southeast plains
today due to a combination of gusty winds, low relative humidity
and dry vegetation. Any cloud to ground lightning strikes over
the region have the potential to ignite new fires, and weather
conditions will be favorable for rapid rates of fire growth and
spread. If you see smoke, immediately call 911. Be prepared to
evacuate quickly if a fire starts near your area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions are expected for most of south
central and southeast Colorado on Sunday and Monday as windy
conditions continue into early next week. However, there is some
uncertainty with the areal extent of critical fire weather
conditions on Monday as a cold front could aid in raising relative
humidity values above critical thresholds across northern portions
of the southeast plains. Critical fire weather conditions will
once again be possible Tuesday as gusty north winds and drier air
move back into the region.

Some light snow showers are possible over and near the Palmer Divide
and central mountains Tuesday morning. Later in the week, isolated
thunderstorms are possible on Friday, mainly for the mountains and
high valleys.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely across the mountains and interior valleys late this
morning through this afternoon, and across the southeast plains
and this afternoon through early evening.

31/31

In the hours before

Local storm report, Jun 6, 10:16 AM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1116 AM MDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     NON-TSTM WND GST 3 WSW AIR FORCE ACADEMY 38.99N 104.92W
06/06/2020  M62 MPH          EL PASO            CO   AWOS

            RAMPART SENSOR GUSTED TO 61 MPH.

&&

GH
Special weather statement, Jun 6, 10:18 AM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1118 AM MDT Sat Jun 6 2020

COZ079-083-086-087-061800-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
1118 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...
SOUTHEASTERN FREMONT AND WESTERN PUEBLO COUNTIES UNTIL NOON MDT...

At 1116 AM MDT, Doppler radar was tracking a strong thunderstorms
along the eastern slopes of the Wet Mountains, out into the
Interstate 25 corridor south of Pueblo, moving north at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Pueblo West, Penrose, Rye,
Colorado City and Beulah.

LAT...LON 3779 10472 3785 10498 3847 10498 3844 10452
TIME...MOT...LOC 1716Z 189DEG 33KT 3785 10483

kam
Special weather statement, Jun 6, 10:49 AM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1149 AM MDT Sat Jun 6 2020

COZ074-075-079-085>088-061830-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1149 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO...SOUTH CENTRAL
EL PASO...WESTERN LAS ANIMAS AND PUEBLO COUNTIES UNTIL 1230 PM MDT...

At 1147 AM MDT, Doppler radar was tracking thunderstorms from the
New Mexico border, through Pueblo, moving north at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Walsenburg, Aguilar, Boone, Cokedale, Pueblo Reservoir, Salt
Creek, Gulnare, Stonewall, Pueblo Depot, Pinon, Spanish Peaks,
Blende, Boncarbo, Avondale, Pueblo West, Segundo, Colorado City and
Weston.

LAT...LON 3700 10508 3858 10475 3841 10411 3699 10461
      3699 10507
TIME...MOT...LOC 1747Z 201DEG 44KT 3746 10474

kam
Local storm report, Jun 6, 11:13 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1213 PM MDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     NON-TSTM WND GST 5 ESE WETMORE           38.21N 105.00W
06/06/2020  M71 MPH          PUEBLO             CO   MESONET

            MESONET STATION RDDC2 RED CREEK.

&&

GH
Special weather statement, Jun 6, 11:31 AM MST, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1231 PM MDT Sat Jun 6 2020

COZ086>089-093-061915-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Crowley County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1231 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...EASTERN
HUERFANO...NORTHWESTERN LAS ANIMAS...SOUTHWESTERN CROWLEY AND
SOUTHEASTERN PUEBLO COUNTIES UNTIL 115 PM MDT...

At 1230 PM MDT, Doppler radar was tracking strong thunderstorms 8
miles northeast of Aguilar, or 22 miles north of Trinidad, moving
north at 55 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eastern Pueblo, Fowler, Aguilar, Olney Springs, Boone, Avondale,
Hoehne and Pueblo Depot.

LAT...LON 3725 10434 3744 10475 3834 10447 3816 10387
TIME...MOT...LOC 1830Z 201DEG 49KT 3749 10455

kam
Special weather statement, Jun 6, 11:42 AM MST, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1242 PM MDT Sat Jun 6 2020

COZ064>069-061930-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
1242 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIO GRANDE...WESTERN
SAGUACHE...MINERAL AND NORTHWESTERN CONEJOS COUNTIES UNTIL 130 PM
MDT...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Creede, or 49 miles south of Gunnison, moving northeast
at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
South Fork, North Pass, Creede, Wagon Wheel Gap and Wolf Creek Pass.

LAT...LON 3794 10714 3796 10707 3796 10700 3843 10700
      3842 10649 3741 10648 3736 10668 3741 10668
      3739 10712
TIME...MOT...LOC 1842Z 218DEG 43KT 3784 10712

KTS

The radar

The Grand Junction radar (KGJX), 218 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
June 6, 12:11 PM MST to 12:14 PM MST
Where
Mineral County, 22.11 mi S of Wagon Wheel Gap
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.450, -106.800

Wind gust report from 2 South Wolf Creek Pass. AWOS Station Wolf Creek Pass.

Thunderstorm Wind, Fremont

When
June 6, 2:30 PM MST to 2:33 PM MST
Where
Fremont County, 0.88 mi SW of Canon City
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.440, -105.240

Numerous trees down, broken branches across Canon City.

Thunderstorm Wind, El Paso

When
June 6, 3:18 PM MST to 3:21 PM MST
Where
El Paso County, 0.88 mi SW of (Aff)usaf Acdmy Colo
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.970, -104.880

Thunderstorm Wind, El Paso

When
June 6, 3:18 PM MST to 3:21 PM MST
Where
El Paso County, 2.76 mi S of Monument
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.040, -104.880

Thunderstorm Wind, El Paso

When
June 6, 3:24 PM MST to 3:27 PM MST
Where
El Paso County, 3.3 mi ENE of Manitou Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.870, -104.860

Estimated wind gust.

Thunderstorm Wind, El Paso

When
June 6, 3:26 PM MST to 3:29 PM MST
Where
El Paso County, 1.61 mi E of Monument
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.080, -104.850

Thunderstorm Wind, El Paso

When
June 6, 3:38 PM MST to 3:41 PM MST
Where
El Paso County, 2.69 mi W of Ellicott
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.840, -104.440

Large barn and tack house knocked over intersection of hwy 94 and antelope drive. Doppler estimated winds of 60-65 mph.

Thunderstorm Wind, El Paso

When
June 6, 3:42 PM MST to 3:45 PM MST
Where
El Paso County, 1.28 mi ENE of (Cos)colorado Spgs Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -104.680

Automated Surface Observing System KCOS Colorado Springs Airport.

Thunderstorm Wind, El Paso

When
June 6, 3:45 PM MST to 3:48 PM MST
Where
El Paso County, 0.54 mi E of Calhan
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
39.030, -104.290

Roof peeled off a trailer home near the El Paso County fairgrounds. Time estimated per Doppler radar signatures. Doppler radar estimates 70-75 mph winds.

Thunderstorm Wind, Pueblo

When
June 6, 4:13 PM MST to 4:16 PM MST
Where
Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.290, -104.500

Automated Surface Observing System Pueblo Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902918, 903396, 902924, 902925, 902927, 902928, 903397, 903398, 903399, 903401.